Colorado, 2005

Winter Storm in Colorado, May 7 to 8, 2005

May 7 to 8, 2005 · NWS GJT · 2 events in 2 counties and zones

A late season winter-like storm produced snowfall amounts of 9 inches to around 2 feet. Significant accumulations were generally above 9000 feet across the West Elk and Sawatch Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A late season winter-like storm produced snowfall amounts of 9 inches to around 2 feet. Significant accumulations were generally above 9000 feet across the West Elk and Sawatch Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 7, 2:51 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, May 7, 2:51 AM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 AM MDT SAT MAY 7 2005

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
POSITIVELY TILTED TROF WAS CENTERED OVER KPUC IN EASTERN UTAH EARLY
THIS MORNING WITH NICE VORT LOBE ROTATING THROUGH ITS BASE. THIS
FEATURE WAS RESPONSIBLE FOR SCATTERED SHOWERS OVER THE MOUNTAINS AND
CENTRAL VALLEYS OF COLORADO EARLY THIS MORNING. MEANWHILE...TEMPS
WERE RUNNING 5 TO 10 DEGREES COOLER THAN EARLY YESTERDAY MORNING IN
RESPONSE TO CAA BEHIND THE FRONT WHICH PUSHED THROUGH LATE IN THE
DAY FRIDAY.

TODAY-TONIGHT: LATEST MODELS SEEM TO HAVE A GOOD HANDLE ON THE
DEVELOPING SYNOPTIC SITUATION. LATEST NAM20 CARRIES THE UPPER LOW
OVER KPUC NORTHEASTWARD INTO SOUTHWEST WY THIS MORNING...THEN
EASTWARD INTO SOUTHEAST WY LATE IN THE DAY. THE LOW THEN MOVES
NORTHWARD ALONG THE HIGH PLAINS WITH MOIST...UNSTABLE FLOW CONTINUING
ACROSS THE NORTH.

COOLER TEMPERATURES ALOFT COMBINED WITH VORT LOBE DRIFTING NORTHWARD
THIS MORNING AND A SERIES OF WEAKER SHORTWAVES MOVING THROUGH THE
BASE OF THE TROF THIS AFTERNOON WILL KEEP SHOWERS AND AFTERNOON
SHOWERS GOING ACROSS THE CWFA...ESPECIALLY NORTH. FAVORABLE WESTERLY
FLOW COMBINED WITH DEEP MOISTURE AND INSTABILITY SHOULD BRING
SIGNIFICANT SNOWFALL ACCUMULATIONS TO THE NORTHERN MOUNTAINS.
SNOWFALL OUTPUT FROM THE GFS AND NAM APPEARS A LITTLE ANEMIC GIVEN
SCENARIO DESCRIBED ABOVE. TOUGH CALL FOR 2 FEET OF SNOW ON THE
HIGHEST PEAKS OF THE NORTHERN MOUNTAINS...BUT CONSIDERING THE
CONVECTIVE POTENTIAL IT CANT BE RULED OUT EITHER. STILL...THIS
APPEARS TO BE A BIT OF A LONG SHOT AND WILL PLAY IT MORE
CONSERVATIVELY. THEREFORE...WILL ISSUE STRONGLY WORDED WWA FOR CO
ZONE 4 WITH AMOUNTS APPROACHING WARNING CRITERIA. IN ADDITION...WILL
GO AHEAD WITH ADVISORY WITH LESSER AMOUNTS IN THE FLAT TOPS AND
NORTHEAST PORTION OF THE ZONE 10 INCLUDING VAIL MOUNTAIN AND VAIL
PASS. GIVEN EXPECTED TEMPERATURES AND SNOW LEVEL THUMB RULES WILL
LIMIT ADVISORY TO THOSE AREAS ABOVE 8500 FEET...THOUGH SNOW WILL FALL
BELOW THAT LEVEL TONIGHT AND EARLY SUNDAY. EXPECT TEMPS TO RUN BELOW
NORMAL TODAY AND TONIGHT AS CAA CONTINUES AND DIABATIC COOLING
ASSOCIATED WITH SHOWERS ALSO HAS AN IMPACT.

SUNDAY-SUNDAY NIGHT: AS LOW DRIFTS EASTWARD INTO THE NORTHERN PLAINS
FLOW WILL CONTINUE SHIFTING TO THE NORTHWEST ACROSS THE NORTHERN
MOUNTAINS. MOIST FLOW AND OROGRAPHIC FORCING WILL KEEP SNOW GOING
ACROSS THE ADVISORY AREA...HOWEVER INTENSITY WILL DECREASE AND AREAL
COVERAGE WILL BECOME MORE SCATTERED DURING THE AFTERNOON.
MEANWHILE...UPPER LEVEL RIDGE BUILDING OVER THE WESTERN CWFA WILL
BRING DRY CONDITIONS AND WARMER TEMPERATURES.

.LONG TERM (MONDAY THROUGH SATURDAY)...A PACIFIC LOW AMBLES ACROSS
THE REGION THROUGH THE WORK WEEK IN A HIGHLY AMPLIFIED FLOW...
BRINGING UNSETTLED WEATHER AND BELOW NORMAL TEMPERATURES.  MODEL
SOLUTIONS IMMEDIATELY DIVERGE AND ONLY GET LESS CERTAIN WITH TIME.
WITH LOW CONFIDENCE HAVE GONE CLOSE TO THE SLOWER AND DEEPER GFSLR
AND DGEX.

MONDAY: RIDGE BUCKLES AS THE JET PUSHES INTO NE UTAH AND THE UPPER
LOW MAKES LANDFALL. WARM AND WINDY EXPECTED WITH DEEP MIXING
ALLOWING SOME SHOWERS TO REACH THE GROUND MAINLY NORTH.

MONDAY NIGHT-SATURDAY: UPPER LOW FILLS AND MODIFIES ITS -28C COLD
CORE UP TO A STILL SEASONALLY IMPRESSIVE -22C AS IT AMBLES ACROSS THE
GREAT BASIN. EXPECT A FURTHER SLOWING AND WEAKENING OF THIS SYSTEM
WITH FUTURE RUNS. THUS HAVE KEPT POPS ONLY IN THE SCATTERED CATEGORY
FAVORING THE MTNS AND NORTH. TROF PASSAGE NOW PROGGED TO BE FRIDAY...
IF WE GET TROPA AT ALL.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY ABOVE 8500 FEET FOR ZONES 4/13 AND
      NORTHEAST PORTION OF ZONE 10 FROM NOON TODAY THROUGH 6 PM
      SUNDAY.
.UT...NONE.

&&

NL/JOE
Hazardous weather outlook, May 7, 4:45 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT MAY 7 2005

COZ001>003-005>009-011-012-014-017>023-UTZ022>025-027>029-081300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO...EXCEPT THE ELKHEAD...PARK...GORE...FLAT TOPS...AND ELK
MOUNTAINS IN NORTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON AND CONTINUE INTO THE EVENING. GUSTY WINDS APPROACHING 40
MPH...HEAVY RAIN OR MOUNTAIN SNOW AND SMALL HAIL WILL ACCOMPANY MOST
THUNDERSTORMS.

WATER LEVELS IN THE RIVERS AND STREAMS OF SOUTHWEST COLORADO AND
SOUTHEAST UTAH WILL REMAIN AT HIGH LEVELS IN RESPONSE TO THE
ADDITIONAL PRECIPITATION AND CONTINUING SNOW MELT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY NIGHT
THROUGH FRIDAY AS A COOL AND UNSTABLE PACIFIC LOW PRESSURE SYSTEM
MOVES THROUGH THE WESTERN STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER
LEVELS...AS WELL AS STRONG WIND GUSTS AND RAINFALL OR SNOWFALL
AMOUNTS.

COZ004-010-013-081300-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
545 AM MDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ELKHEAD...PARK...GORE...
FLAT TOPS...AND ELK MOUNTAINS OF NORTHWEST COLORADO.

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MDT SUNDAY...

.DAY ONE...TODAY AND TONIGHT...

SNOWFALL WILL CONTINUE TODAY...WITH 5 TO 10 INCHES OF NEW SNOW
POSSIBLE ABOVE 8500 FEET BY SUNDAY MORNING. SCATTERED THUNDERSTORMS
WILL BRING PERIODS OF HEAVY SNOW...ALONG WITH GUSTY WINDS UP TO 45
MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY NIGHT
THROUGH FRIDAY AS A COOL AND UNSTABLE PACIFIC LOW PRESSURE SYSTEM
MOVES THROUGH THE WESTERN STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AS WELL AS ANY
HAIL OR STRONG WIND GUSTS.

JOE/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
May 7, 5:00 AM MST to May 8, 4:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Winter Storm, West Elk and Sawatch Mountains

When
May 7, 5:00 AM MST to May 8, 4:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451786, 5451787.